Mississippi, 2010

Damaging Winds in Mississippi, August 15, 2010

August 15, 2010 · NWS MEG · 3 events in 3 counties and zones

A cold front moved into the Mid-South on August 15th, 2010. Scattered showers and thunderstorms developed along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into the Mid-South on August 15th, 2010. Scattered showers and thunderstorms developed along the front. Some storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 15, 1:16 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 15, 1:16 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
216 PM CDT SUN AUG 15 2010

.DISCUSSION...

IN THE SHORT TERM ALMOST A REPEAT OF YESTERDAY WITH HOT AND HUMID
WEATHER AND A POTENTIAL FOR SEVERE STORMS ACROSS THE MAJORITY OF
THE AREA. ON THE SURFACE THREE BOUNDARIES WILL BE THE FOCUS...WITH
ONE BEING AN OUTFLOW ACROSS OUR EXTREME EASTERN AND SOUTHERN
COUNTIES...A SECOND ACROSS NORTHWEST TENNESSEE AND THE OTHER THE
ACTUAL COLD FRONT WHICH IS ENTERING NORTHEAST ARKANSAS. A RECENT MCD
JUST ARRIVED FROM SPC OUTLYING THE POTENTIAL AREA FOR SEVERE
STORMS EAST AND SOUTH OF A LEXINGTON TENNESSEE TO TUNICA
MISSISSIPPI LINE. MESOSCALE PRODUCTS SHOW A 5000J/KG CAPE AXIS
EXTENDING FROM WESTERN KENTUCKY SOUTH TO NORTH CENTRAL
MISSISSIPPI...WITH A MINOR SHORTWAVE AND ASSOCIATED COLD POOL
TRACKING ACROSS NORTHERN ARKANSAS. WILL LEAVE THE 30 TO 40 POPS IN
ACROSS THE NORTHERN COUNTIES FOR LATE THIS AFTERNOON...AND EXTEND THEM
FURTHER SOUTH OVER MISSISSIPPI. BUT BELIEVE NORTHERN MISSISSIPPI
WON'T GET INTO THE ACTION UNTIL LATER THIS EVENING AS THE ACTUAL FRONT
APPROACHES.

12Z MODEL GUIDANCE SHOWS THE POTENTIAL FOR CONVECTION TO CONTINUE
MAINLY EAST OF THE RIVER THROUGH THE ENTIRE NIGHT WITH THE FRONT
BECOMING STALLED OVER CENTRAL MISSISSIPPI BY MONDAY MORNING. WITH
THAT BEING SAID...KEPT SLIGHT CHANCE POPS EAST OF THE RIVER AFTER
MIDNIGHT. HAVE ALSO BEEN WATCHING LOWER TEMPERATURES BEHIND THE
FRONT ACROSS CENTRAL MISSOURI...BUT DEWPOINTS HAVE REMAINED
HIGH...WITH READINGS STAYING IN THE LOW TO MID 70S. SO WITH THE
ANTICIPATED EXPIRATION OF THE EXCESSIVE HEAT WARNING AT 8PM...IT
SEEMS FEASIBLE TO HAVE A HEAT ADVISORY THROUGH MONDAY...OUTLYING
THE COUNTIES ALONG AND SOUTH OF INTERSTATE FORTY...WHERE DEWPOINTS
SHOULD REMAIN HIGH ENOUGH. ONLY A SLIGHT CHANCE FOR CONVECTION IS
EXPECTED ON MONDAY...CONFINED TO THE SAME AREA...FROM LEFT OVER
RESIDUAL MOISTURE AND WEAKER UPPER LEVEL SUPPORT.

A BRIEF DRYING PERIOD IS EXPECTED MONDAY NIGHT INTO TUESDAY ACROSS
MOST OF THE AREA. BUT MODELS INDICATE A RETURN OF MOISTURE LATE
TUESDAY AND WEDNESDAY AS THE LOW LEVEL FLOW SWINGS TOWARDS THE
SOUTH...AND THE FRONT LIFTS NORTH. IT APPEARS THAT THE MIDSOUTH
WILL REMAIN ON THE SOUTHERN PERIPHERY OF THE WESTERLIES BEYOND
WEDNESDAY WITH AN UPPER LEVEL SHEAR AXIS OVER THE REGION DIVIDING
THE RIDGE ACROSS THE SOUTHWEST AND SOUTHEAST. THIS WEAKNESS MAY BE
ALSO DUE TO THE MODELS SHOWING A REBIRTH OF TROPICAL DEPRESSION #5
REMNANTS CURRENTLY MOVING SOUTH ACROSS THE FLORIDA PANHANDLE. THIS
NEW TROPICAL FEATURE IS PROGGED TO INTENSIFY OVER THE NORTHERN
GULF...TRACK WESTWARD AND THEN CURVE NORTH ALONG THE TEXAS AND
LOUISIANA BORDERS. THUS WITH SLIGHTLY LOWER HEIGHTS...TEMPERATURES
SHOULD REMAIN IN THE LOW TO MID 90S FOR THURSDAY AND FRIDAY...WITH
A CONTINUED CHANCE OF PM CONVECTION.

THE LONG RANGE GFS AND ECMWF SHOW THE RIDGE BUILDING BACK
NORTHWARD NEXT WEEKEND WITH 595+ HEIGHTS OVER THE REGION. THIS IS
IN RESPONSE TO A SERIES OF SHORTWAVES DIVING SOUTH FROM THE
ALASKAN GULF TO THE PACIFIC NORTHWEST. THUS...HAVE INCREASED
TEMPERATURES BACK INTO THE MID AND UPPER 90S...BUT THE AREA COULD
SEE MORE READINGS INTO THE TRIPLE DIGITS AND HEAT WARNINGS BEING
REISSUED.

JAB

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDITIONS SHOULD PREVAIL AT THE TAF SITES THROUGH THE PERIOD.
THE EXCEPTION WILL BE IF THUNDERSTORMS OCCUR...THEN VISIBILITIES
AND CEILINGS COULD BE REDUCED TEMPORARILY BELOW VFR. THE BEST
CHANCES FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON APPEARS TO BE
ALONG GRAVITY WAVE INDUCED BOUNDARIES ACROSS NORTHWEST TENNESSEE
AS A SUBTLE SHORTWAVE NOTED IN LATEST 500MB RAOBS OVER SOUTHERN
MISSOURI PROPAGATES EASTWARD. IN ADDITION...WEAK COLD FRONT
CURRENTLY ENTERING FAR NORTHWEST AREAS WILL SLOWLY SINK SOUTHWARD.
HAVE MAINTAINED CB WORDING THROUGH THE REMAINDER OF THE AFTERNOON
AND OVERNIGHT AT THE TAF SITES AND REMOVED THEM FROM NORTH TO
SOUTH ON MONDAY MORNING AS COLD FRONT ADVANCES THROUGH THE MID
SOUTH. OVERALL CHANCES FOR CONVECTION AT ANY ONE PARTICULAR
LOCATION ACROSS THE AREA IS TOO LOW TO INCLUDE VCTS OR TEMPOS AT
THIS TIME (<30%). WINDS SHOULD REMAIN LIGHT AND VARIABLE IN THE
PREFRONTAL ENVIRONMENT AND NORTHEASTERLY AT 5 TO 10 KNOTS POST
FRONTAL.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  77  95  75  95 /  30  20  10  20
MKL  72  94  70  93 /  30  10  10  20
JBR  74  92  71  93 /  20  10  10  10
TUP  77  95  73  93 /  30  30  20  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR CLAY-
     CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     HEAT ADVISORY FROM 8 PM THIS EVENING TO 8 PM CDT MONDAY FOR
     CRITTENDEN-CROSS-LEE AR-PHILLIPS-ST. FRANCIS.

MO...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-
     PEMISCOT.

MS...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR ALCORN-
     BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
     LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
     YALOBUSHA.

     HEAT ADVISORY FROM 8 PM THIS EVENING TO 8 PM CDT MONDAY FOR
     ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
     LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
     YALOBUSHA.

TN...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

     HEAT ADVISORY FROM 8 PM THIS EVENING TO 8 PM CDT MONDAY FOR
     CHESTER-DECATUR-FAYETTE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-
     MADISON-MCNAIRY-SHELBY-TIPTON.

&&
Hazardous weather outlook, Aug 15, 1:59 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT SUN AUG 15 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-162200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
259 PM CDT SUN AUG 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH 8 PM TODAY...WITH
AFTERNOON HEAT INDICES FORECAST TO RANGE FROM 108 TO 117 DEGREES.

A HEAT ADVISORY IS IN EFFECT AFTER 8 PM TONIGHT FOR LOCATIONS
ALONG AND SOUTH OF INTERSTATE FORTY. HEAT INDICES FORECAST OF 103
TO 108 DEGREES.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. A FEW STRONG
OR SEVERE STORMS THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING MAINLY EAST OF THE MISSISSIPPI RIVER.
DAMAGING OUTFLOW WINDS AND LOCALIZED FLASH FLOODING WILL BE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON HEAT INDICES WILL LIKELY EXCEED 105 DEGREES ALONG AND
SOUTH OF INTERSTATE FORTY THROUGH 8 PM MONDAY EVENING.

A FEW STRONG AFTERNOON THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
EAST OF THE MISSISSIPPI RIVER.

JAB

In the hours before

Special weather statement, Aug 15, 2:09 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
309 PM CDT SUN AUG 15 2010

MSZ023-024-152045-
MONROE MS-CHICKASAW MS-
309 PM CDT SUN AUG 15 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...

  SOUTHEASTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES NORTHEAST OF TREBLOC AT 310 PM CDT...MOVING SOUTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CHICKASAW AND MONROE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Aug 15, 2:11 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CDT SUN AUG 15 2010

TNZ053-090-091-152045-
CHESTER TN-HARDEMAN TN-MCNAIRY TN-
311 PM CDT SUN AUG 15 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...

  SOUTHWESTERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  WESTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER MASSEYVILLE AT 311 PM CDT...MOVING SOUTH AT 10 MPH.

PEOPLE IN CHESTER...HARDEMAN AND MCNAIRY COUNTIES...INCLUDING
LOCATIONS NEAR CHICKASAW STATE FOREST AND SELMER...SHOULD MONITOR
THIS STORM CLOSELY.
Local storm report, Aug 15, 2:30 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT SUN AUG 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     BRUCETON                36.03N 88.25W
08/15/2010                   CARROLL            TN   TRAINED SPOTTER

            A FEW TREE LIMBS DOWN IN TOWN

&&

JAB
Special weather statement, Aug 15, 2:39 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT SUN AUG 15 2010

TNZ055-152130-
DECATUR TN-
339 PM CDT SUN AUG 15 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

  NORTHERN DECATUR COUNTY IN TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 18
MILES NORTH OF PARSONS AT 339 PM CDT...MOVING SOUTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DECATUR COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Aug 15, 2:47 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT SUN AUG 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     BRUCETON                36.03N 88.25W
08/15/2010                   CARROLL            TN   TRAINED SPOTTER

            A FEW TREE LIMBS DOWN IN TOWN

0330 PM     TSTM WND DMG     BRUCETON                36.03N 88.25W
08/15/2010                   CARROLL            TN   PUBLIC

            PIZZA RESTAURANT SIGN BLOWN DOWN. TREE LIMBS DOWN ON
            NEIGHBOR PROPERTY. TIME IS APPROXIMATE.

&&

JAB
Special weather statement, Aug 15, 3:02 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
402 PM CDT SUN AUG 15 2010

MSZ012-013-021-152145-
LAFAYETTE MS-PANOLA MS-YALOBUSHA MS-
402 PM CDT SUN AUG 15 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...

  SOUTHWESTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 7
MILES EAST OF BATESVILLE AT 402 PM CDT...MOVING SOUTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAFAYETTE...PANOLA AND YALOBUSHA COUNTIES...INCLUDING
LOCATIONS NEAR BATESVILLE...GEORGE PAYNE STATE PARK AND WATER
VALLEY...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES ENID LAKE.

The radar

The Columbus AFB radar (KGWX), 114 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alcorn

When
August 15, 3:20 PM CST to 3:25 PM CST
Where
Alcorn County, Corinth Turner Arpt to 1.06 mi NNE of Corinth Turner Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.900, -88.600

Straight line winds knocked down trees and caused roof damage to a few homes near the Corinth Airport. One home had the roof and porch ripped off while another home had a carport damaged.

Thunderstorm Wind, Calhoun

When
August 15, 3:40 PM CST to 4:00 PM CST
Where
Calhoun County, 3.28 mi SE of Sarepta to 2.87 mi ESE of Sarepta
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
34.095, -89.261

Straight line winds knocked down trees and power near Sarepta. One home sustained damage to an awning and a deck that was attached to the house.

Thunderstorm Wind, Tishomingo

When
August 15, 4:05 PM CST to 4:15 PM CST
Where
Tishomingo County, Doskie to 1.2 mi S of Doskie
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.920, -88.300

Straight line winds knocked down several trees in Doskie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257441, 264079, 256971.